Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 34, NWS Columbia, SC

March 24, 2012Fairfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 24, 2012, 5:40 PM EDT for Fairfield County, South Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2012, 5:40 PM EDT (21:40 UTC)
Expired
Mar 24, 2012, 6:15 PM EDT
In force
35 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Fairfield County, SC

The radar

The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 5:52 PM EDTHAIL 15 Wsw Great Falls, SCPUBLIC REPORTED HAIL UP TO QUARTER SIZE ALONG HERITAGE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 1:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS52 KCAE 242140
SVRCAE
SCC039-242215-
/O.NEW.KCAE.SV.W.0034.120324T2140Z-120324T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT SAT MAR 24 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WINNSBORO...AND MOVING NORTHEAST AT 30 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WINNSBORO

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3454 8088 3450 8088 3449 8090 3446 8088
      3431 8105 3445 8129 3456 8115
TIME...MOT...LOC 2139Z 248DEG 30KT 3446 8108

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:36 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 24, 4:36 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
436 PM EDT SAT MAR 24 2012

.SYNOPSIS...
A STRONG UPPER-LEVEL LOW IN OVER SOUTHERN KENTUCKY WILL MOVE SOUTHEAST
OVER THE NEXT 24 HOURS INTO THE CAROLINAS. THIS SYSTEM WILL
CONTINUE TO GIVE THE AREA SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH SUNDAY. THE RAIN SHOULD END BY SUNDAY EVENING AS THE LOW
PULLS EAST OF THE AREA. MOSTLY DRY AND MILD WEATHER CAN BE
EXPECTED THROUGH MUCH OF NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...
STRONG COLD CORE UPPER LEVEL LOW OVER SOUTHERN KENTUCKY CONTINUES
TO MOVE SOUTHEASTWARD TOWARDS THE CAROLINAS. ALTHOUGH THE BATCH OF
CONVECTION ALONG SOUTHERN GA AND SC HAD ROBBED SOME OF THE AREA
OF ITS MOISTURE...BETTER MOISTURE CAN BE FOUND JUST AHEAD OF THE
SURFACE FRONT DEFINED BY A DEWPOINT BOUNDARY COMING OUT OF THE
UPSTATE. INSTABILITY REMAINS IN ADVANCE OF THE FRONT. SHOWERS AND
THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS THE FORECAST AREA
THROUGH THE LATE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BE
SEVERE...WITH THE MAIN ISSUES BEING DAMAGING WIND GUSTS AND LARGE
HAIL. THE COLD FRONT WILL CROSS THE FORECAST AREA TONIGHT. THE
RAIN CHANCES SHOULD DECREASE AFTER MIDNIGHT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
ALTHOUGH THE FRONT WILL BE EAST OF THE AREA ON SUNDAY...THE MAIN
COLD POOL OF AIR ASSOCIATED WITH THE UPPER LOW STILL BE CROSSING
THROUGH THE REGION DURING THE DAY. SHOULD HAVE PLENTY OF CLOUD
COVER THROUGH THE DAY...WHICH WILL LIMIT TEMPS SLIGHTLY. EVEN
SO...DUE TO THE STRENGTH OF THE COLD CORE...CAN NOT RULE OUT SOME
SHOWERS AND ISOLATED STORMS THROUGH THE DAY. ONCE THE UPPER LOW
PUSHES EAST...RAIN CHANCES WILL DIMINISH. DRYING WILL OCCUR
OVERNIGHT SUNDAY INTO MONDAY...WITH DRY CONDITIONS RETURNING
THROUGH TUESDAY NIGHT. AS FOR TEMPS...NOT REALLY EXPECTING A
SIGNIFICANT COOLDOWN BEHIND THE LOW. TEMPS WILL STILL BE IN THE
70S DURING THE DAY THROUGH THE PERIOD. THE REAL DIFFERENCE WILL BE
IN THE DRIER DEWPOINTS THAT WILL SETTLE IN THROUGH TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS WE MOVE INTO WEDNESDAY...ANOTHER STORM SYSTEM WILL PASS CLOSE
TO OUR NORTH PUSHING A COLD FRONT INTO THE UPSTATE INTO WEDNESDAY
NIGHT. STILL DO NOT EXPECT MUCH IN THE WAY OF PRECIP WITH THIS
SYSTEM...SO ONLY LOW POPS WEDNESDAY NIGHT/THURSDAY WITH THAT
SYSTEM. OTHERWISE...MOSTLY DRY CONDITIONS INTO NEXT WEEKEND.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
WV IMAGERY SHOWS PLUMB OF DEEP MOISTURE PUSHING EAST OF THE
CWA...HOWEVER CLOSED LOW ACROSS KY/TN VALLEY WILL CONTINUE TO SLOWLY
DRIFT SOUTHEAST THROUGH THE PERIOD. 88D REGIONAL COMPOSITE SHOWS
MOST OF THE SHOWER/THUNDERSTORM ACTIVITY ALONG THE LOW COUNTRY AND
GRAND STRAND...WITH SOME SCTD CONVECTION ACROSS THE CENTRAL SC
MIDLANDS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE
MIDLANDS UNTIL 9 PM. AS CLOSED LOW APPROACHES AND LAPSE RATES
STEEPEN...EXPECT ADDITIONAL SHOWERS/THUNDERSTORMS DEVELOPMENT UNTIL
THE EARLY EVENING. HAVE ADDED A TEMPO GROUP FOR LATER THIS
AFTERNOON/EARLY EVENING FOR SCATTERED SHOWERS/THUNDERSTORMS. THE
ACTIVITY WILL RESULT IN PERIODS OF MVFR/IFR CONDITIONS FOR A BRIEF
PERIOD. ONCE THE FRONTAL BOUNDARY...WIND SHIFT/LOWER
DEWPOINTS...MOVES EAST OF THE AREA LATER THIS EVENING THE ACTIVITY
SHOULD DIMINISH. OVERNIGHT...EXPECT MAINLY VFR CONDITIONS INTO
EARLY SUNDAY.

EXTENDED AVIATION OUTLOOK...ANOTHER ROUND OF SCATTERED
SHOWERS/ISOLATED THUNDERSTORMS IS POSSIBLE WITH DAYTIME HEATING
SUNDAY AFTERNOON/EVENING. THIS COULD RESULT IN BRIEF PERIOD OF
IFR/MVFR CONDITIONS.  MAY BRING RESTRICTIONS LATE SATURDAY NIGHT
INTO SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 24, 2:17 PM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT SAT MAR 24 2012

SCZ015-016-018-020>022-025>031-035>038-041-251830-
LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
217 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-077-251830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-
217 PM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 24, 3:20 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             3 E SWANSEA             33.74N 81.05W
03/24/2012  E0.88 INCH       LEXINGTON          SC   FIRE DEPT/RESCUE

            NICKEL SIZE HAIL REPORTED BY FIREMAN EAST OF SWANSEA.

&&

VAUGHAN
Local storm report, Mar 24, 3:31 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             8 W EASTOVER            33.87N 80.84W
03/24/2012  E0.88 INCH       RICHLAND           SC   FIRE DEPT/RESCUE

            FIRE DEPARTMENT 23 IN HOPKINS REPORTED DIME TO NICKEL
            SIZE HAIL.

&&

VAUGHAN
Local storm report, Mar 24, 3:58 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
358 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             7 N OAKLAND             34.09N 80.52W
03/24/2012  E0.75 INCH       SUMTER             SC   PUBLIC

            PENNY SIZE HAIL REPORTED 1 MILE SE OF REMBERT.

&&

VAUGHAN
Local storm report, Mar 24, 5:12 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
512 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             3 WNW CHAPPELLS         34.20N 81.91W
03/24/2012  E1.00 INCH       NEWBERRY           SC   PUBLIC

            NICKEL TO QUARTER SIZE HAIL ALONG THE EAST SHORE OF LAKE
            GREENWOOD ALONG RIVIERA ROAD.

&&

VAUGHAN
Local storm report, Mar 24, 5:20 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
520 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 WNW WHITMIRE          34.51N 81.63W
03/24/2012  E1.00 INCH       NEWBERRY           SC   PUBLIC

            QUARTER SIZE HAIL COVERING THE GROUND JUST NORTHWEST OF
            WHITEMIRE OFF OF LOVERS LANE.

&&

VAUGHAN
Local storm report, Mar 24, 5:22 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
522 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             WHITMIRE                34.50N 81.62W
03/24/2012  E1.00 INCH       NEWBERRY           SC   PUBLIC

            NICKEL TO QUARTER SIZE HAIL IN WHITEMIRE.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:37 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg38 min
Mar 24, 3:16 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland, Sumter59 min
Mar 24, 4:39 PM EDTSevere Thunderstorm WarningCAENewberry51 min
Mar 24, 5:06 PM EDTSevere Thunderstorm WarningCAELexington, Richland39 min
Mar 24, 5:13 PM EDTSevere Thunderstorm WarningCAEEdgefield, Fairfield, Lexington, Newberry, Richland, Saluda47 min
Mar 24, 5:59 PM EDTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington, Richland46 min
Mar 24, 6:02 PM EDTSevere Thunderstorm WarningCAEFairfield, Lancaster43 min
Mar 24, 6:41 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Richland49 min
Mar 24, 6:42 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster48 min
Mar 24, 7:21 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lee, Richland, Sumter39 min
Mar 24, 7:43 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.